Indiana, 2021

Damaging Winds and Lightning Strike in Indiana, July 29, 2021

July 29, 2021 · NWS IWX · 11 events in 5 counties and zones

Forward propagating MCS through western/southern Upper Great Lakes produced damaging wind. Most of SVRs and severe reports focused from Laporte into Allen/Dekalb County Indiana in the zone of a long-lived cold pool balance before gradually becoming outflow dominant into northwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Forward propagating MCS through western/southern Upper Great Lakes produced damaging wind. Most of SVRs and severe reports focused from Laporte into Allen/Dekalb County Indiana in the zone of a long-lived cold pool balance before gradually becoming outflow dominant into northwest Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 29, 1:02 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 29, 1:02 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
302 AM EDT Thu Jul 29 2021

.SYNOPSIS...
Issued at 302 AM EDT Thu Jul 29 2021

Numerous storms are expected across the area today. A few of these
storms may be severe with damaging winds and heavy rain. Cooler
and drier air returns Friday.

&&

.SHORT TERM...(Today)
Issued at 302 AM EDT Thu Jul 29 2021

Continuing to watch convection slowly move SE. As previously
suspected...upwind propagation into the extreme instability (4000
J/kg MLCAPE fed by 80F dewpoints and EML) over northern IL has kept
convection further west with more of a SSE motion. CAM's still
struggling immensely to capture this. Do however expect line to clip
our western zones with a severe threat during the early morning
given well developed cold pool and bowing structure with ample
MUCAPE and shear immediately downstream across far northern IL/IN.
Damaging winds the primary concern though wouldn't entirely rule out
an isolated tornado. Greatest risk is likely in the western portions
of severe thunderstorm watch but can't rule out some additional
development further east especially in light of hi-res CAM's.

Evolution of well-organized MCS and failure of hi-res CAM's leads to
considerable uncertainty later today. It is likely with late
arrival/outpacing better instability this MCS will weaken and allow
additional convection to fester across our area through the morning.
SPC/RAP mesoanalysis shows much less shear south of Chicago as well
as more southwesterly 0-2km storm-relative wind so it may be
difficult for MCS to maintain severity much past 10-11Z as it surges
into central IL. Meanwhile...models show EML will be overhead our
area through at least early afternoon and mid 70s dewpoints yield up
to 3000 J/kg of MLCAPE across our SW (assuming it is not wiped out
by surging MCS). This will be colocated with about 40 kts of deep-
layer shear setting the stage for additional severe weather later
today. Best chances would be in our S/SE with less contamination of
from morning storms. Current best guess is that additional
convective development will occur across our central area through
the morning and eventually push south of our zones by late
afternoon. This would suggest the highest severe potential for
possible second round around midday in our southern zones generally
in line with latest SLIGHT SWODY1. Damaging winds would be the
primary concern though wouldn't entirely rule out a tornado risk
with potential outflow boundaries/decent SRH and relatively low
LCL's early. If however MCS maintains good cold pool balance and
survives through the late morning diving SSE...it would likely wipe
out our chances for additional severe storms later. While currently
appearing less likely...this remains a possibility and will need to
be watched through the morning.

&&

.LONG TERM...(Tonight through Wednesday)
Issued at 302 AM EDT Thu Jul 29 2021

Forecast thereafter remains incredibly quiet. Anticipate dry
conditions by late afternoon continuing through much of Sat. Much
cooler and less humid with highs on Fri in the 70s. Weak wave/front
brings low chances for precip Sat night with reinforcing shot of
cool/dry air for early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 116 AM EDT Thu Jul 29 2021

QLCS system over WI was moving southeast, although more intense
segments have been tending to move more south or south/southwest.
Overall arrival time appears slower than earlier indicated according
to the latest storm extrapolation. The current track will bring
the storm arrival time close to 09Z at SBN and a little later/10Z
at FWA. Gusty winds are likely with the storm passages along with
some MVFR ceilings. The front should pass close to midday
accompanied by a wind shift to the northwest with clearing skies
lagging by several hours.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through Friday evening for INZ003.

MI...Beach Hazards Statement through Friday evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 9 AM EDT Friday for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 29, 1:47 AM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
347 AM EDT Thu Jul 29 2021

INZ004>006-008-012>017-020-022>025-MIZ078-079-300800-
St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-Huntington-
Cass MI-St. Joseph MI-
347 AM EDT Thu Jul 29 2021 /247 AM CDT Thu Jul 29 2021/

...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ007-009-018-026-027-032>034-MIZ080-081-OHZ001-002-004-005-015-016-
024-025-300800-
Steuben-De Kalb-Allen IN-Wells-Adams-Grant-Blackford-Jay-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
347 AM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms are likely today. Severe storms capable of damaging
winds and heavy rain are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-300800-
La Porte-Berrien-
347 AM EDT Thu Jul 29 2021 /247 AM CDT Thu Jul 29 2021/

...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT /8 AM CDT/
THIS MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

LMZ043-046-300800-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
347 AM EDT Thu Jul 29 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 400 IN EFFECT UNTIL 9 AM EDT THIS
MORNING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

In the hours before

Special weather statement, Jul 29, 2:17 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
417 AM EDT Thu Jul 29 2021

INZ005-006-008-016-290845-
Lagrange-Noble-Kosciusko-Elkhart-
417 AM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ELKHART...NORTHWESTERN
NOBLE...NORTHEASTERN KOSCIUSKO AND SOUTHWESTERN LAGRANGE COUNTIES...

At 417 AM EDT, a strong thunderstorm was located near New Paris, or
near Goshen, moving east at 40 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Goshen, Nappanee, Ligonier, Syracuse, Dunlap, Wakarusa, Milford,
Millersburg, New Paris, Benton, Locke, Cromwell, Honeyville,
Southwest, Foraker, Lake Wawasee, Gravelton, Dewart Lake, Oakwood
Park and Waterford Mills.

&&

LAT...LON 4158 8558 4143 8554 4133 8567 4146 8605
      4162 8598
TIME...MOT...LOC 0817Z 288DEG 35KT 4153 8591

HAIL...0.25
WIND...55MPH

PBM

The radar

The Northern Indiana radar (KIWX), 90 km away, was scanning. The volume nearest the first event began at 08:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
July 29, 2:23 AM CST to 2:24 AM CST
Where
La Porte County, 0.52 mi W of La Porte
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.600, -86.730

Several trees down along 5th street.

Thunderstorm Wind, St. Joseph

When
July 29, 3:40 AM EST to 3:41 AM EST
Where
St. Joseph County, North Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.530, -86.430

Limb down of unknown size.

Thunderstorm Wind, Elkhart

When
July 29, 4:15 AM EST to 4:16 AM EST
Where
Elkhart County, 0.52 mi E of (Gsh)goshen Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.530, -85.790

The ASOS at Goshen Airport measured a 64 mph wind gust.

Thunderstorm Wind, Kosciusko

When
July 29, 4:23 AM EST to 4:24 AM EST
Where
Kosciusko County, 1.38 mi N of Oswego
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.340, -85.780

Wind gust estimated by off duty NWS employee.

Thunderstorm Wind, Kosciusko

When
July 29, 4:25 AM EST to 4:30 AM EST
Where
Kosciusko County, 1.7 mi ENE of Oswego
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.330, -85.750

Numerous trees downed around Tippecanoe Lake.

Thunderstorm Wind, Kosciusko

When
July 29, 4:25 AM EST to 4:30 AM EST
Where
Kosciusko County, 0.86 mi NE of Oswego
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.330, -85.770

Numerous trees down.

Thunderstorm Wind, Kosciusko

When
July 29, 4:27 AM EST to 4:30 AM EST
Where
Kosciusko County, 1.25 mi ESE of Barbee
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.290, -85.700

Numerous trees downed around Big Barbee Lake.

Thunderstorm Wind, Kosciusko

When
July 29, 4:33 AM EST to 4:34 AM EST
Where
Kosciusko County, 4.65 mi SE of Barbee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.250, -85.660

Large tree down and blocking road.

Lightning, Kosciusko

When
July 29, 4:45 AM EST
Where
Kosciusko County, 0.52 mi W of Oswego
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
41.320, -85.790

Lightning strike caused structural fire that destroyed a garage and damaged a house.

Thunderstorm Wind, De Kalb

When
July 29, 4:55 AM EST to 4:56 AM EST
Where
De Kalb County, 0.52 mi E of Altona
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.350, -85.140

Trees down. Report via social media. Time estimated from radar.

Thunderstorm Wind, De Kalb

When
July 29, 4:58 AM EST to 4:59 AM EST
Where
De Kalb County, 0.52 mi W of Auburn
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.370, -85.060

Tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974393, 974394, 974395, 974396, 974397, 974398, 974399, 974400, 974401, 974402, 974403.